Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 1998, 2:09 PM CDT for Mason County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 2:09 PM CDT (19:09 UTC)
- Expired
- May 20, 1998, 2:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Mason County, IL
The radar
The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 201909 RRA SVRSPI ILC125-201945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 209 PM CDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IN CENTRAL ILLINOIS * UNTIL 245 PM CDT * AT 206 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM LEWISTOWN TO ASTORIA...MOVING SOUTHEAST AT 45 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... HAVANA MANITO MASON CITY BATH EASTON DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BYRD/JRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:53 PM CDT, 16 minutes earlier.
Area forecast discussion, May 20, 1:53 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 153 PM CDT WED MAY 20 1998 MORE SVR TRW ACTIVITY APPROACHING AREA FROM NWRN IL...SO WILL KEEP THIS SHORT TODAY. FOR TONIGHT...MAINLY THIS EVENING...STILL SEE A CHANCE OF RW/TRW ACTIVITY AS FRONT REMAINS FAIRLY STATIONARY ACROSS CWA...THOUGH IT IS SLOWLY SINKING TO THE S. AS FOR LOW TEMPS...UPPER 50S STILL LOOKS GOOD FOR NRN/WRN AREAS WITH LOWER TO MIDDLE 60S IN THE SE. ON THU...IT LOOKS TO BE A DRY DAY WITH TEMPS SIMILAR TO TODAY/S...IN THE MIDDLE TO UPPER 70S. PIA 57/77 +0 SPI 59/78 +0 DEC 58/79 50 CMI 58/78 50 LWV 62/80 50 BYRD
In the hours before
Special weather statement, May 20, 11:00 AM CDT, 3 hours 9 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 20 1998 SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL ILLINOIS AND LINGERING MOISTURE WILL HELP TRIGGER MORE THUNDERSTORM ACTIVITY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED AS A RESULT. BYRD
Special weather statement, May 20, 11:00 AM CDT, 3 hours 9 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED MAY 20 1998 SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL ILLINOIS AND LINGERING MOISTURE WILL HELP TRIGGER MORE THUNDERSTORM ACTIVITY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED AS A RESULT. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:02 PM CDT | Flash Flood Warning | ILX | Vermilion | 3 hr |
| May 19, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 19, 7:18 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 42 min |
| May 19, 7:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 40 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 45 min |
| May 19, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie | 44 min |
| May 19, 8:37 PM CDT | Flash Flood Warning | ILX | Edgar | 113 min |
| May 19, 8:51 PM CDT | Tornado Warning | ILX | Coles | 39 min |
| May 19, 9:12 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 48 min |
| May 19, 9:48 PM CDT | Flash Flood Warning | ILX | Edgar, Vermilion | 2 hr |
| May 19, 9:56 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 49 min |
| May 19, 10:10 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 35 min |
| May 20, 12:06 AM CDT | Flash Flood Warning | ILX | Vermilion | 114 min |
| May 20, 1:51 AM CDT | Flash Flood Warning | ILX | Vermilion | 5 hr |
| May 20, 9:11 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 34 min |
| May 20, 9:24 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 36 min |
| May 20, 9:56 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
| May 20, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 35 min |
| May 20, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 51 min |
| May 20, 2:16 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.